Alabama, 2013

Hail and Damaging Winds in Alabama, June 1, 2013

June 1, 2013 · NWS HUN · 3 events in 3 counties and zones

A quasi-linear convective system produced gusty winds along it's leading edge as it moved east across northern Alabama during the late afternoon and early evening hours. Wind gusts of 40 to 50 mph knocked a couple of trees down in Madison and Marshall Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A quasi-linear convective system produced gusty winds along it's leading edge as it moved east across northern Alabama during the late afternoon and early evening hours. Wind gusts of 40 to 50 mph knocked a couple of trees down in Madison and Marshall Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 1, 2:41 PM CST, 4 minutes earlier.

Area forecast discussion, Jun 1, 2:41 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
341 PM CDT SAT JUN 1 2013

.DISCUSSION...
THE PRIMARY CHALLENGE WITH THE DAY SHIFT FCST PACKAGE
CENTERS AROUND THE EFFECTS OF THE APPROACHING OUTFLOW BOUNDARY AND
ASSOCIATED CONVECTION AND ITS MODIFICATION OF THE BROADER
ENVIRONMENT. FCST ELEMENTS INCLUDING POPS/WEATHER/QPF WERE ADJUSTED
ACCORDING TO THE LATEST THINKING...BUT FCST CONFIDENCE IN THE
DETAILS AT THIS POINT IS STILL LOW TO MODERATE.
OTHERWISE...CONFIDENCE REMAINS FAIRLY STRONG THAT A COLD FRONT WILL
EVENTUALLY CROSS THE AREA LATE TOMORROW AND BRING A RESPITE TO THE
RECENT HUMIDITY FOR A FEW DAYS. CHANCES FOR WETTER WEATHER STILL
LOOK POSSIBLE LATER NEXT WEEK AS THE LARGE SCALE PATTERN ACROSS THE
CENTRAL/EASTERN CONUS SLOWLY EVOLVES FROM NEAR ZONAL TO A BROAD BUT
SHALLOW TROUGH. DETAILS BELOW.

REGIONAL RADARS AND SAT IMAGERY HAVE SHOWN A LARGE LINE OF
CONVECTION SLOWLY APPROACHING THE AREA FROM THE WEST THROUGH THE
DAY. THE CONVECTION DEVELOPED IN EASTERN OK AND THE OZARKS REGION
LAST NIGHT...DYNAMICALLY FORCED BY THE UPR TROUGH AND BAROCLINIC
BOUNDARY ACROSS THAT REGION. THE LINE OF CONVECTION HAS GRADUALLY
PUSHED AHEAD OF THE MAIN SYNOPTIC FORCING AND IS CURRENTLY ALONG A
LINE STRETCHING FROM NEAR CLARKSVILLE TN TO THE NW CORNER OF AL TO
GREENWOOD MISS. SINCE THIS HAS BECOME LARGELY COLD-POOL DRIVEN AHEAD
OF THE MAIN FRONT/TROUGH..CONVECTIVE ELEMENTS ALONG THE LEADING EDGE
OF THE LINE HAVE TENDED TO WEAKEN AND BECOME MORE DISPERSED THROUGH
THE DAY. HOWEVER...THE THETA-E RICH ENVIRONMENT HAS CERTAINLY
ALLOWED THE LINE TO CONTINUE TO OUR WESTERN DOORSTEP. REINVIGORATION
OF CONVECTION ALONG THE LINE IS POSSIBLE THOUGH AS IT MOVES INTO AN
AREA OF THETA-E RIDGING IN WESTERN AL. OTHERWISE...SCTD CONVECTION
AHEAD OF THIS LINE IS LIKELY TO CONTINUE UNTIL THE LOSS OF DAYTIME
HEATING IN THE REMAINDER OF THE AREA. THE THREAT FOR SEVERE WEATHER
APPEARS SMALL AT THIS TIME DUE TO THE LACK OF SIGNIFICANT SHEAR.
HOWEVER...MLCAPES ARND 2KJ/KG...SUFFICIENT INSTABILITY ARND -10C TO -
30C LEVELS AND WBZ LEVELS ARND 11KFT SUGGEST A MARGINAL SVR HAIL
THREAT.

THIS ACTIVITY IS LIKELY TO LINGER INTO THE EARLY
EVENING...ESPECIALLY IN WESTERN LOCATIONS WHERE THE RESIDUAL
BOUNDARY WILL BE LOCATED. HOWEVER...FURTHER DEEP CONVECTIVE
DEVELOPMENT HAS TAKEN PLACE IN SW/CENTRAL AR AS QG FORCING AHEAD OF
THE MAIN SYNOPTIC TROUGH HAS MANAGED TO LIFT RICH THETA-E AIR OVER
THE AREA OF RECENT CONVECTION. SINCE THE UPR TROUGH AND SFC FRONT
WILL BE PROGRESSING THROUGH THE NIGHT...SYNOPTIC FORCING WILL MOVE
TOWARDS THE AREA. ARND MIDNIGHT...A CONSENSUS OF GUIDANCE IS
IDNICATING FAIRLY ROBUST DIVERGENCE ALOFT MOVING INTO OUR AREA ARND
THE RFE REGION OF THE UPR JET. ALTHOUGH DAYTIME HEATING WILL BE
LOST...OVERALL SYNOPTIC LIFT AND LOW-MID LVL MOISTURE ADVECTION
SHOULD BE SUFFICIENT TO KEEP SHOWERS AND TSTMS GOING IN THE REGION.
SINCE THERE WILL ESSENTIALLY BE A SWAP IN FORCING TYPES THROUGH THE
NIGHT...MESOSCALE EARLIER TO SYNOPTIC LATER...POPS WERE KEPT THE
SAME THROUGHOUT THE NIGHT. CATEGORICAL WERE CHOSEN FOR ABOUT THE NW
HALF OF THE AREA BASED ON THE LATEST TRENDS...WITH LIKELY POPS IN
THE EAST.

FOR SUNDAY...WITH THE FRONTAL BOUNDARY MOVING ACROSS THE AREA DURING
THE DAY...FORCING FOR SHOWER/TSTM ACTIVITY WILL BE ONGOING. ALTHOUGH
UPR SUPPORT WILL GRADUALLY DECREASE...CATEGORICAL POPS APPEARED
REASONABLE FOR EASTERN COUNTIES. POPS WERE TAPERED OFF TO LOW CHANCE
CATEGORY IN THE WEST BASED MORE CLOSELY WITH THE GFS TIMING OF THE
FRONT. CONVECTION IS LIKELY TO GET AHEAD OF THE FRONT LATE TONIGHT
AND TOMORROW...BUT REDEVELOPMENT ALONG THE LINE LOOKS POSSIBLE. LOW-
MID SHEAR WILL ACTUALLY BE WEAKENING THROUGH THE DAY...BUT MLCAPES
ARND 1500 J/KG SUGGEST SOME STRONG UPDRAFTS ARE POSSIBLE.
NEVERTHELESS...THE THREAT FOR SVR WEATHER APPEARS SMALL AT THIS
TIME.

THE FRONT IS LIKELY TO BE PROGRESSIVE AND CROSS THE AREA BY LATE
SUNDAY. A FEW SHOWERS AND AN ISOLATED STORM AREA STILL POSSIBLE WITH
THE UPR TROUGH...BUT OVERALL ACTIVITY WILL BE WINDING DOWN QUICKLY.
DRIER AIR WILL BEGIN TO FILTER INTO THE AREA FROM THE NW DURING THE
NIGHT...BUT WILL MAKE MORE SIGNIFICANT INROADS INTO THE AREA ON
MONDAY AND TUESDAY. DEW POINTS MAY FALL INTO THE 50S DURING THIS
PERIOD. HIGHS ON MONDAY MAY BE COMFORTABLY IN THE LOW 80S...WITH
LOWS ON TUES MORNING ARND 60 DEGREES.

GRADUAL WARMING WILL TAKE PLACE THROUGH THE WEEK AS THE PATTERN
BECOMES MORE ZONAL IN NATURE...ALTHOUGH CONDITIONS WILL LIKELY
REMAIN DRY THROUGH WEDNESDAY. A TROUGH IS PROGGED TO GRADUALLY
DEVELOP AS A SERIES OF SHORT WAVES ROUND THE BUILDING RIDGE IN THE
WESTERN CONUS. THE FIRST OF THESE SHORT WAVES MAY DIG INTO THE MID-
MISS VALLEY BY THURSDAY...GIVING OUR AREA THE NEXT ROUND OF SHOWERS
AND STORMS. ALTHOUGH...THERE IS STILL LOW CONFIDENCE IN THIS
SCENARIO...SO LOW POPS WERE RETAINED. THE CONSENSUS OF GLOBAL MODELS
SHOWS A GENERAL TRANSITION BACK TO TROUGH CONDITIONS IN THE
CENTRAL/EASTERN CONUS BY NEXT WEEKEND...SO POPS WERE KEPT FOR THE
FRI/SAT TIMEFRAME.

KDW

&&

.AVIATION...
/ISSUED 1235 PM CDT SAT JUN 1 2013/
FOR 18Z TAFS...LATEST 88D IMAGES INDICATE THAT BASED UPON TIMING...THE
LINE OF STORMS MOVING INTO NORTHERN MISSISSIPPI CAN BE EXPECTED TO
MAKE IT INTO THE MSL AREA BY BETWEEN 20Z AND 21Z. HAVE MADE SOME
ADJUSTMENTS TO THE TAFS FOR BOTH MSL AND HSV TO ACCOUNT FOR THE
INITIAL TIMING OF THE STORMS AND EXPECTED LOWERING OF THE CLOUD
BASES INTO THE MVFR RANGE BY THE 06Z-07Z TIME FRAME. CEILINGS ARE
EXPECTED TO RANGE FROM 1.5KFT TO 2.5KFT THROUGH THE REST OF THE
FORECAST WITH 5 TO 6 MILES VISIBILITIES DUE TO THE EXPECTED
SHRA/TSRA AT BOTH MSL AND HSV.

TT

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    69  83  64  83 /  80  70  30  10
SHOALS        68  81  61  82 /  90  40  20  10
VINEMONT      69  82  64  81 /  70  80  40  10
FAYETTEVILLE  68  81  63  79 /  80  70  30  10
ALBERTVILLE   71  83  63  81 /  70  80  50  10
FORT PAYNE    69  83  65  82 /  60  80  50  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jun 1, 11:59 AM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1259 PM CDT SAT JUN 1 2013

ALZ001>010-016-TNZ076-096-097-021000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1259 PM CDT SAT JUN 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE INTO NORTHWEST ALABAMA
BY MID AFTERNOON...AND THEN INTO THE REST OF THE SOUTHERN MIDDLE
TENNESSEE AND NORTH ALABAMA AREAS BY THIS EVENING. A FEW OF THESE
STORMS COULD BE STRONG TO POSSIBLY SEVERE AND BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS. THE GREATEST RISK OF SEVERE WEATHER IS
GENERALLY NORTHWEST OF A RUSSELLVILLE TO HARTSELLE TO WINCHESTER
LINE. THE STORMS WILL THEN CONTINUE TO SLOWLY SPREAD SOUTHEASTWARD
ACROSS THE REST OF NORTH ALABAMA AND SOUTHERN MIDDLE TENNESSEE
THROUGHOUT THE REST OF THE EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE EXPECTED THROUGH
SUNDAY...AS A COLD FRONT IS EXPECTED TO MOVE THROUGH THE REGION.
THERE WILL ALSO REMAIN A POSSIBILITY FOR STRONG THUNDERSTORMS ON
SUNDAY. THE PRIMARY THREATS WITH ANY OF THESE STORMS WILL BE SMALL
HAIL...GUSTY WINDS UP TO 40 MPH...AND VERY HEAVY RAINFALL. RAINFALL
AMOUNTS ACROSS THE REGION THROUGH SUNDAY WILL RANGE FROM AN INCH TO
AROUND TWO INCHES...ESPECIALLY ACROSS NORTHWEST ALABAMA.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THROUGH SUNDAY.

TT

In the hours before

Special weather statement, Jun 1, 2:10 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
310 PM CDT SAT JUN 1 2013

ALZ006-012045-
MADISON AL-
310 PM CDT SAT JUN 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON COUNTY UNTIL 345
PM CDT...

AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING STRONG THUNDERSTORM NEAR HUNTSVILLE...MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...MOORES MILL...MERIDIANVILLE...REDSTONE ARSENAL...HAZEL
GREEN AND NEW MARKET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3490 8634 3487 8635 3486 8635 3485 8634
      3483 8633 3481 8635 3461 8664 3475 8679
      3499 8656 3499 8645
TIME...MOT...LOC 2005Z 225DEG 24KT 3474 8665

12
Special weather statement, Jun 1, 2:12 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
312 PM CDT SAT JUN 1 2013

ALZ010-012045-
DE KALB AL-
312 PM CDT SAT JUN 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DE KALB COUNTY UNTIL 345
PM CDT...

AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING STRONG THUNDERSTORM NEAR RAINSVILLE...MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RAINSVILLE...HENAGAR...SYLVANIA...POWELL...IDER...VALLEY HEAD...
HAMMONDVILLE...MENTONE...SHILOH AND PINE RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3440 8582 3451 8596 3463 8578 3474 8569
      3475 8567 3477 8565 3469 8555 3459 8553
TIME...MOT...LOC 2011Z 225DEG 24KT 3452 8584

12

The radar

The Columbus AFB radar (KGWX), 97 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Colbert

When
June 1, 2:45 PM CST to 2:47 PM CST
Where
Colbert County, 8 mi SW of Tuscumbia
Measured
0.88 in hail
Reported by
Public
Coordinates
34.648, -87.800

Nickel sized hail was reported.

Thunderstorm Wind, Madison

When
June 1, 5:17 PM CST to 5:20 PM CST
Where
Madison County, 1.38 mi S of Dug Hill
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.700, -86.500

A tree was knocked down on Wimbledon Road. The time was estimated by radar.

Thunderstorm Wind, Marshall

When
June 1, 6:00 PM CST to 6:03 PM CST
Where
Marshall County, 2.15 mi SSE of Big Spgs
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.220, -86.410

A tree was knocked down across the road near the intersection of Alabama Highway 79 and Cox Gap Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443668, 443659, 443660.